Vermont, 2009

Cold in Vermont, January 25, 2009

January 25, 2009 · NWS ALY · 3 events in 3 counties and zones

The combination of cold temperatures, and winds of 5 to 10 MPH created wind chills of -20 to -25 F across southern Vermont Sunday morning January 25th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of cold temperatures, and winds of 5 to 10 MPH created wind chills of -20 to -25 F across southern Vermont Sunday morning January 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 10:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 24, 10:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1045 PM EST SAT JAN 24 2009

.SYNOPSIS...
ARCTIC AIR AND LAKE EFFECT SNOW WILL BE THE MAIN WEATHER HAZARDS
FOR THE REMAINDER OF THE WEEKEND AND THE START OF THE NEW WORK
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
OF COURSE AFTER WE LOWERED SKY COVER...LAKE EFFECT CLOUDS CAME DOWN
THE MOHAWK VALLEY. LOOKS AS IF THERE WILL BE OCCASIONAL CEILINGS
ACROSS THIS AREA FOR THE REST OF THE NIGHT. THUS FAR...VERY LITTLE
IF ANY SNOW FALLING OUT OF THE CLOUDS. HOWEVER...RADARS NOW
INDICATING A LAKE EFFECT BAND COMMENCING OFF LAKE ONTARIO...BUT
STILL NOT REALLY ORGANIZED AND A WAYS FROM OUR ZONES.

MEANWHILE...THE TEMPERATURE AT CHRISTI/S MOTEL IN OLD FORGE WAS DOWN
NEAR -20F SO LOWERED TEMPERATURES ACROSS THE ADIRONDACKS SEVERAL
DEGREES. ELSEWHERE...LEFT LOW TEMPERATURES PRETTY IN TACT.

LEFT ALL HEADLINES UP AS THEY WERE...WIND CHILL WARNING FROM OUR
DACKS...ADVISORIES MOST OF THE REMAINING HIGHER TERRAIN TO THE NORTH
OF ALBANY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WIND CHILL CONCERNS REMAIN IN THE MORNING THEN SOME WARMING
SHOULD OCCUR AND PRECLUDE THE MENTION OF HEADLINES BEYOND THE NOON
HOUR. THEN THE APPROACH OF ANOTHER SURFACE TROUGH DURING THE
AFTERNOON TOWARD LAKE ONTARIO. THIS SHOULD INCREASE INVERSION
HEIGHTS AND CONVERGENCE OVER THE LAKE WITH A HIGH PROBABILITY OF
LAKE EFFECT SNOW MAKING FURTHER INLAND PENETRATION. HOWEVER...THE
CHANCES OF THIS BAND REMAINING STATIONARY ACROSS ONE LOCATION ARE
RATHER LOW AND DO NOT THINK ADVISORY LEVELS SNOWS WILL BE MET
/ALTHOUGH A FEW SQUALLS MAY PRODUCE A FEW INCHES OF SNOW IN A VERY
SHORT PERIOD OF TIME/. REMAINDER OF THE CWA...CONTINUED DRY AND
COLD WITH TEMPERATURES REBOUNDING TO AROUND 20 IN THE VALLEYS AND
MUCH COLDER INTO THE HIGHER TERRAIN.

THE AFOREMENTIONED SURFACE TROUGH IS PROGGED BY THE GLOBAL MODELS
TO SLIDE SOUTH OF THE REGION WITH MESOSCALE MODELS HOLDING UP ON
ITS FORWARD PROGRESSION. THIS MAY BE DUE TO LAKE AGGREGATE AND
THINK THE MESOSCALE MODELS MIGHT BE ONTO SOMETHING. UPPER FLOW
BECOMES NEARLY PARALLEL TO THE LAKE WHICH SHOULD KEEP THIS SURFACE
TROUGH FROM PROGRESSING SOUTHWARD. THIS WILL KEEP LAKE EFFECT
SNOWS GOING ACROSS PORTIONS OF NORTHERN HERKIMER AND HAMILTON
COUNTIES SUNDAY NIGHT AND INTO MOST OF MONDAY.

INVERSION HEIGHTS ARE EXPECTED TO DROP SIGNIFICANTLY MONDAY NIGHT
WHICH SHOULD LIMIT LAKE EFFECT SNOW AND KEEP THE REMAINDER OF THE
CWA DRY. QUESTION STILL REMAINS JUST HOW MUCH HIGH AND MID LEVEL
CLOUD COVER WILL MOVE IN MONDAY NIGHT AS GLOBAL MODELS AGREE
UPSTREAM WAVE WILL HIT THE BAROCLINICITY ZONE ACROSS THE CENTER OF
THE NATION WITH OVERRUNNING PATTERN EVOLVING. WILL GO WITH A 50/50
BLEND OF MOISTURE PROFILES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
WENT WITH MOS GUIDANCE.  BROAD HIGH PRESSURE FROM NEBRASKA TO NEW
YORK ON TUE WILL TRANSLATE TO NEW ENGLAND BY WED.  A SOUTHERLY FLOW
WILL RESULT...AND ANY LAKE EFFECT SNOW ACROSS THE WESTERN
ADIRONDACKS WILL COME TO AN END.  A WAVE OF LOW PRESSURE WILL FORM
ALONG A STATIONARY FRONT AROUND THE CAROLINAS AND BROADEN AS IT
TRACKS NORTHEAST.  THIS WHOLE COMPLEX WILL MOVE OFF THE EASTERN
SEABOARD BY SATURDAY...ENDING THE CHANCE OF SNOW ACROSS THE REGION
FOR THU AND FRI.  HIGH PRESSURE RIDGES IN FROM THE DEEP SOUTH BY THE
START OF THE WEEKEND.

TEMPS WILL MODERATE FROM TUE TO THU...WITH HIGHS MAINLY IN THE UPPER
TEENS AND 20S TUE BECOMING HIGHS MOSTLY IN THE 30S BY THU.  FROM THU
NGT THRU SATURDAY...TEMPS WILL BE NEAR SEASONABLE.  LOWS MOSTLY
AROUND ZERO TUE NGT WILL REBOUND BY ABOUT 10 TO 15 DEGREES BY THU
NGT...WITH A BIT OF A DROP BACK FROM THEN THRU THE END OF THE PERIOD.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
GUSTY NORTHWESTERLY WINDS WILL CONTINUE THIS AFTERNOON AND THEN
GRADUALLY SUBSIDE LATER THIS EVENING WITH COLD AIR ADVECTION.
FLIGHT CONDITIONS WILL BE VFR ASIDE FROM A LARGE AREA SOUTHWEST
OF LAKE ONTARIO WHERE MVFR/IFR CONDITIONS WILL BE ENCOUNTERED
IN LAKE EFFECT CLOUDS AND SNOW SHOWERS. PARTS OF THE UPPER AND
CENTRAL MOHAWK VALLEY...THE SCHOHARIE VALLEY...AND THE WESTERN
SLOPES OF THE CATSKILLS ARE MOST LIKELY TO BE AFFECTED...ALONG
WITH A SMALL AREA OF THE SOUTHERN BERKSHIRES JUST EAST OF THE
HOUSATONIC VALLEY SOUTH OF THE MASSPIKE. DOWNSLOPE/SUBSIDENCE
SHOULD KEEP THE HUDSON VALLEY VFR. HAVE REMOVED THE MENTION
OF VCSH FROM THE HUDSON VALLEY TAFS. LAKE EFFECT CLOUDS AND
SNOW SHOWERS WILL GRADUALLY DIMINISH THIS EVENING AND SKIES
SHOULD BE MOSTLY CLEAR TONIGHT...WITH SOME HIGH CLOUDS STARTING
TO MOVE IN AFTER MIDNIGHT.

OUTLOOK...
SUN...MAINLY VFR...POSSIBLY A FEW LAKE EFFECT CLOUDS AND SNOW
SHOWERS OVR THE WESTERN ADIRONDACKS.
MON...MAINLY VFR WITH LAKE EFFECT SNOW SHOWERS ACROSS THE MOHAWK
VALLEY.
TUE-WED...VFR...NO SIG WX.
THU...VFR/MVFR CHC OF -SN.

&&

.HYDROLOGY...
THE ONLY HYDRO RELATED PROBLEMS THAT MAY BE ANTICIPATED OVER THE
NEXT SEVERAL DAYS WILL BE THOSE RELATED TO CONTINUED FREEZING AND
ICE BUILDUP IN THE RIVERS AS MORE ARCTIC AIR POURS INTO THE REGION.
RIVER FLOWS ARE VERY LOW AND TEMPERATURES WELL BELOW FREEZING WILL
FAVOR A CONTINUED BUILDUP OF ICE IN THE RIVERS. MANY RIVER GAGES ARE
READING ONE TO AS MUCH AS THREE FEET HIGHER DUE TO ICE IN THE
CHANNELS.

ANY PRECIPITATION INTO MID NEXT WEEK WILL BE SNOW AND MAINLY
LIGHT...WITH LAKE EFFECT SNOWS IMPACTING LOCATIONS DOWNSTREAM FROM
THE LAKE ONTARIO.

THE SECOND WINTER SPRING FLOOD POTENTIAL OUTLOOK /ESFALY/ WAS ISSUED
FRIDAY...JANUARY 23RD.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST SUNDAY
     FOR NYZ042-043-082-083.
     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 10 AM EST SUNDAY
     FOR NYZ032-033.
MA...NONE.
VT...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST SUNDAY
     FOR VTZ013>015.

&&

SHORT TERM...HWJIV
AVIATION...HWJIV

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jan 24, 3:57 PM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EST SAT JAN 24 2009

NYZ032-033-251200-
NORTHERN HERKIMER-HAMILTON-
357 PM EST SAT JAN 24 2009

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  WIND CHILL WARNING THROUGH SUNDAY MORNING.

LAKE EFFECT SNOW IS EXPECTED SUNDAY THROUGH MONDAY. IF CONDITIONS
WARRANT...A LAKE EFFECT SNOW ADVISORY MAY BE NEEDED. PLEASE STAY
TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ042-043-082-083-VTZ013>015-251200-
NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
357 PM EST SAT JAN 24 2009

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE LAKE GEORGE
SARATOGA REGION...NORTHERN FULTON COUNTY AND ALL OF SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-084-251200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-
357 PM EST SAT JAN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE CATSKILLS...MID HUDSON
VALLEY...CAPITAL REGION AND THE MOHAWK VALLEY OF EAST CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bennington

When
January 25, 12:00 AM EST to 8:30 AM EST
Where
Bennington forecast zone
Reported by
COOP Observer
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Windham

When
January 25, 12:00 AM EST to 8:30 AM EST
Where
Western Windham forecast zone
Reported by
COOP Observer
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Windham

When
January 25, 12:00 AM EST to 8:30 AM EST
Where
Eastern Windham forecast zone
Reported by
COOP Observer
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151367, 151368, 151370.